Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the completeness of factor rings

Authors: S. Loepp and C. Rotthaus
Journal: Proc. Amer. Math. Soc. 130 (2002), 2189-2195
MSC (2000): Primary 13J05, 13J10
Published electronically: January 17, 2002
MathSciNet review: 1896398
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $T$ be a complete local domain containing the integers with maximal ideal $M$ such that $\vert T/M\vert$ is at least the cardinality of the real numbers. Let $p$ be a nonmaximal prime ideal of $T$ such that $T_{p}$ is a regular local ring. We construct an excellent local ring $A$ such that the completion of $A$ is $T$, the generic formal fiber of $A$ is local with maximal ideal $p$ and if $I$ is a nonzero ideal of $A$, then $A/I$ is complete.

References [Enhancements On Off] (What's this?)

  • 1. S. Abhyankar, W. Heinzer, and S. Wiegand, On the Compositum of Two Power Series Rings, Proc. Amer. Math. Soc. 112 (1991), 629-636.MR 91j:13015
  • 2. A. Grothendieck and J. Dieudonné, Éléments de Géométrie Algébrique IV, Partie 2, Publ. Math. I.H.E.S. 24 (1965).MR 33:7330
  • 3. W. Heinzer, C. Rotthaus, and J. D. Sally, Formal fibers and birational extensions, Nagoya Math. J., 131 (1993), 1-38. MR 95a:13008
  • 4. R. Heitmann, Characterization of completions of unique factorization domains, Trans. Amer. Math. Soc, 337 (1993), 379-387. MR 93g:13006
  • 5. R. Heitmann, Completions of Local Rings with an Isolated Singularity, J. Algebra 163 (1994), 538-567. MR 95f:13032
  • 6. S. Loepp, Excellent Rings with Local Generic Formal Fibers, J. Algebra 201 (1998), 573-583. MR 99a:13013
  • 7. H. Matsumura, Commutative Ring Theory, Cambridge University Press, 1986.MR 88h:13001
  • 8. H. Matsumura, On the dimension of formal fibres of a local ring, Algebraic Geometry and Commutative Algebra in Honor of Masayoshi Nagata (Kinokuniya, Tokyo, 1987), 261-266.MR 90a:13027
  • 9. C. Rotthaus, On rings with low dimensional formal fibres, J. Pure and Applied Algebra, 71 (1991), 287-296.MR 92j:13006

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13J05, 13J10

Retrieve articles in all journals with MSC (2000): 13J05, 13J10

Additional Information

S. Loepp
Affiliation: Department of Mathematics and Statistics, Williams College, Williamstown, Massachusetts 01267

C. Rotthaus
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824

Keywords: Local rings, completions, factor rings, excellent rings
Received by editor(s): June 28, 2000
Received by editor(s) in revised form: February 22, 2001
Published electronically: January 17, 2002
Additional Notes: The first author appreciates the hospitality of Michigan State University, where this project was conducted, and is grateful for the support of the National Science Foundation via DMS #9973069
The second author thanks the National Science Foundation for their support via DMS #980122
Communicated by: Wolmer V. Vasconselos
Article copyright: © Copyright 2002 American Mathematical Society